Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 4, NWS Duluth, MN

April 18, 2004Sawyer County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Apr 18, 2004, 2:11 AM CDT for Sawyer County, Wisconsin. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2004, 2:11 AM CDT (07:11 UTC)
Expired
Apr 18, 2004, 3:15 AM CDT
In force
64 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Sawyer County, WI

The radar

The Duluth radar (KDLH), 148 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2004-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2004-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2026 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
489 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

650 
WUUS53 KDLH 180711
SVRDLH
WIC113-180815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
209 AM CDT SUN APR 18 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAWYER COUNTY IN NORTHWEST WISCONSIN

* UNTIL 315 AM CDT

* AT 209 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
  LARGE HAIL 10 MILES SOUTHWEST OF EXELAND...OR ABOUT 17 MILES 
  EAST OF RICE LAKE...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EXELAND AROUND 215 AM CDT...
  RADISSON AROUND 220 AM CDT...
  OJIBWA AROUND 230 AM CDT...

THIS IS A DANGEROUS STORM WITH A HISTORY OF HAIL THE SIZE OF 
QUARTERS. MOVE INDOORS AWAY FROM WINDOWS. IF CAUGHT OUTDOORS GET 
INTO A DEPRESSION LIKE A RAVINE OR DITCH.

LAT...LON 4558 9154 4545 9136 4581 9074 4600 9102

$$
CLC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:15 PM CDT, 10 hours 56 minutes earlier.

Area forecast discussion, Apr 17, 3:15 PM CDT, 10 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
315 PM CDT SAT APR 17 2004

.DISCUSSION...MAIN FOCUS IS ON SEVERE WEATHER POTENTIAL SUNDAY.

THE MODELS ARE INDICATING WHAT MIGHT BE A MAJOR SEVERE WEATHER
OUTBREAK ACROSS PORTIONS OF OUR CWA SUNDAY AND SUNDAY EVENING.
THE 12Z MODELS ARE FAIRLY SIMILAR IN THEIR HANDLING OF THE SURFACE
LOW EXPECTED TO MOVE INTO CENTRAL MINNESOTA BY SUNDAY EVENING.
WILL SIDE WITH ETA FOR THE DETAILS...GIVEN SOME POTENTIAL
CONVECTIVE FEEDBACK WITH THE GFS ON SUNDAY.

THE SYSTEM SHOULD HOLD OFF SOMEWHAT ON THE DEVELOPMENT OF
PRECIPITATION TONIGHT. THE LOW WILL NOT REALLY ADVANCE INTO THE
PLAINS STATES UNTIL AFTER MIDNIGHT...AND THE BEST OVERRUNNING
DOES NOT ARRIVE UNTIL LATER TONIGHT OR BETTER YET ON SUNDAY.
SHOULD BE SOME SCATTERED SHOWERS THIS EVENING...WITH THUNDERSTORMS
POSSIBLE AFTER MIDNIGHT AS H8 LI VALUES DROP TO BELOW ZERO.

STRONG OVERRUNNING WILL TAKE PLACE ON SUNDAY...BRINGING A SOAKING
RAIN TO MUCH OF THE CWA. THE LOW IS FORECAST TO MOVE INTO CENTRAL
MINNESOTA DURING THE LATE AFTERNOON...ALLOWING THE WARM FRONT
TO LIFT INTO NORTHWESTERN WISCONSIN. THE AIR SOUTH OF THE FRONT WILL
BE VERY UNSTABLE...AND ALL FORECAST PARAMETERS INDICATE THE
POTENTIAL FOR A FEW TORNADIC SUPERCELLS IN EC MN/NW WI DURING THE
LATE AFTERNOON AND EARLY EVENING. THE 0-2KM VGP IS FORECAST TO BE
AROUND 0.5...SWEAT IS FORECAST TO BE AROUND 500 AND THE 0-1KM SR
HELICITY IS FORECAST TO BE OVER 400 M2/S2 WITH A STRONGLY VEERING
HODOGRAPH PROFILE. STRONG CONVERGENCE AND OVERRUNNING ALSO EXPECTED
IN THE VICINITY OF THE FRONT. COOL NORTHEAST WINDS NORTH OF THE
FRONT WILL MEAN LOW LCLS JUST ALONG AND NORTH OF THE FRONT...
WHICH WILL FURTHER INCREASE THE POTENTIAL FOR ROTATING STORMS. WILL
ADD THE MENTION OF SEVERE STORMS TO THE SOUTHERN ZONES. NORTHERN
PORTIONS OF THE CWA COULD RECEIVE A SUBSTANTIAL AMOUNT OF PCPN
AS WELL...WITH STRONG OVERRUNNING AND PW AROUND 1.25 INCHES.

THE PRECIPITATION WILL CONTINUE INTO THE NIGHT SUNDAY NIGHT...
WITH STORMS CONTINUING INTO THE EVENING ACROSS AT LEAST THE
SOUTHEAST HALF OF THE CWA. THE PRECIPITATION SHOULD DIMINISH ON
MONDAY...LEAVING PARTLY SUNNY SKIES FOR TUESDAY. NO OTHER MAJOR
SYSTEMS ARE EXPECTED FOR THE DURATION OF THE EXTENDED.

TEMPS WILL BE MUCH COOLER NEAR LAKE SUPERIOR...AS LOW CLOUDS
DEVELOP AND WINDS STRENGTHEN. COULD ALSO BE SOME FOG AND DRIZZLE
AT TIMES AFTER THE RAIN INITIALLY MOVES IN. WILL STAY ON THE COOL
SIDE OF MOS DUE TO CLOUDS/PCPN EXPECTED FOR MOST AREAS. THE
ONLY EXCEPTION IS OUR SOUTHERN ZONES WHICH SHOULD SEE WARMER
TEMPS IN THE VICINITY OF THE WARM FRONT.

&&

.DLH...WATCHES/WARNINGS/ADVISORIES

MN...NONE.
WI...NONE.

DAP
Hazardous weather outlook, Apr 17, 8:39 AM CDT, 17 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
839 AM CDT SAT APR 17 2004

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
839 AM CDT SAT APR 17 2004

...SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT AND TOMORROW...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED LATE TONIGHT ACROSS
NORTHWEST WISCONSIN AND THERE IS A SLIGHT CHANCE THAT SOME MAY BE
SEVERE WITH HAIL GREATER THAN 3/4 INCH OR GUSTY WINDS GREATER
THAN 58 MPH...ESPECIALLY OVER PRICE COUNTY AND SOUTHERN PORTIONS OF
BURNETT...WASHBURN...AND SAWYER COUNTIES. NORTHEAST WINDS WILL
INCREASE LATE TONIGHT ON LAKE SUPERIOR. A SMALL CRAFT ADVISORY MAY
BE NEEDED ALONG THE NEARSHORE AREAS OF LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS SUNDAY AND SUNDAY
NIGHT. THE BEST CHANCE OF SEVERE WEATHER IS SOUTH OF LINE FROM
GRAND MARAIS...THROUGH THE IRON RANGE...TO BRAINERD...AND ACROSS ALL
OF NORTHWEST WISCONSIN. THE GREATEST THREAT WITH THESE SEVERE
STORMS IS LARGE HAIL AND DAMAGING WINDS...HOWEVER ISOLATED TORNADOES
MAY DEVELOP ACROSS NORTHWEST WISCONSIN. BRISK NORTHEAST WINDS WILL
OCCUR OVER LAKE SUPERIOR SUNDAY AND SUNDAY NIGHT. A SMALL CRAFT
ADVISORY MAY BE NEEDED ALONG THE NEARSHORE AREAS OF LAKE SUPERIOR.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT AND
TOMORROW.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

LJT

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 3:37 AM CDTSevere Thunderstorm WarningDLHBurnett, Douglas, Washburn53 min
Apr 18, 4:00 AM CDTSevere Thunderstorm WarningDLHBayfield30 min
Apr 18, 4:43 AM CDTSevere Thunderstorm WarningDLHSawyer32 min
Apr 18, 4:56 AM CDTSevere Thunderstorm WarningDLHDouglas, Washburn34 min
Apr 18, 5:20 AM CDTSevere Thunderstorm WarningDLHAshland, Sawyer55 min
Apr 18, 7:18 AM CDTSevere Thunderstorm WarningDLHBurnett27 min
Apr 18, 7:33 AM CDTSevere Thunderstorm WarningDLHWashburn27 min
Apr 18, 7:56 AM CDTSevere Thunderstorm WarningDLHSawyer34 min
Apr 18, 8:27 AM CDTSevere Thunderstorm WarningDLHAshland, Sawyer48 min
Apr 18, 9:10 AM CDTSevere Thunderstorm WarningDLHPrice35 min
Apr 18, 4:41 PM CDTTornado WarningDLHBurnett64 min
Apr 18, 5:13 PM CDTSevere Thunderstorm WarningDLHDouglas32 min
Apr 18, 5:23 PM CDTTornado WarningDLHWashburn67 min
Apr 18, 5:54 PM CDTTornado WarningDLHSawyer66 min
Apr 18, 6:32 PM CDTSevere Thunderstorm WarningDLHAshland43 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.